Alert archive / North Carolina / Small Craft Advisories in 2016

Small Craft Advisory 52, NWS Wilmington, NC

December 11, 2016

NWS Wilmington, NC issued this small craft advisory at Dec 11, 2016, 9:28 AM EST. It took effect at Dec 11, 2016, 10:00 PM EST. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Dec 11, 2016, 9:28 AM EST (14:28 UTC)
In effect from
Dec 11, 2016, 10:00 PM EST
Expired
Dec 12, 2016, 7:00 PM EST
In force
21 hr
Issued by
NWS Wilmington, NC

The text

As transmitted.

015 
WHUS72 KILM 111428
MWWILM

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WILMINGTON NC
928 AM EST SUN DEC 11 2016

AMZ250-252-120500-
/O.NEW.KILM.SC.Y.0052.161212T0300Z-161212T1500Z/
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-
COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT
20 NM-
928 AM EST SUN DEC 11 2016

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO
10 AM EST MONDAY...

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO
10 AM EST MONDAY.

* WINDS...SOUTH 15 TO 25 KT.

* SEAS...3 TO 6 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
AND OR SEA OF 6 FT OR GREATER ARE EXPECTED TO PRODUCE HAZARDOUS
WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS,
ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID
NAVIGATING IN THESE CONDITIONS.

&&

$$

17
6 follow-up statements
682 
WHUS72 KILM 112025
MWWILM

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WILMINGTON NC
325 PM EST SUN DEC 11 2016

AMZ250-252-120500-
/O.CON.KILM.SC.Y.0052.161212T0300Z-161212T1500Z/
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-
COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT
20 NM-
325 PM EST SUN DEC 11 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING
TO 10 AM EST MONDAY...

* WINDS...SOUTH 15 TO 25 KT.

* SEAS...3 TO 6 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
AND OR SEA OF 6 FT OR GREATER ARE EXPECTED TO PRODUCE HAZARDOUS
WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS,
ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID
NAVIGATING IN THESE CONDITIONS.

&&

$$

17
336 
WHUS72 KILM 120217
MWWILM

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WILMINGTON NC
917 PM EST SUN DEC 11 2016

AMZ250-252-121030-
/O.CON.KILM.SC.Y.0052.161212T0300Z-161212T1500Z/
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-
COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT
20 NM-
917 PM EST SUN DEC 11 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST
MONDAY...

* WINDS...SOUTH 15 TO 25 KT.

* SEAS...3 TO 6 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
AND OR SEA OF 6 FT OR GREATER ARE EXPECTED TO PRODUCE HAZARDOUS
WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS,
ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID
NAVIGATING IN THESE CONDITIONS.

&&

$$

9
005 
WHUS72 KILM 120826
MWWILM

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WILMINGTON NC
326 AM EST MON DEC 12 2016

AMZ250-252-121500-
/O.CON.KILM.SC.Y.0052.000000T0000Z-161212T1500Z/
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-
COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT
20 NM-
326 AM EST MON DEC 12 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS
MORNING...

* WINDS...SOUTH 15 TO 20 KT.

* SEAS...4 TO 6 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
AND OR SEA OF 6 FT OR GREATER ARE EXPECTED TO PRODUCE HAZARDOUS
WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS,
ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID
NAVIGATING IN THESE CONDITIONS.

&&

$$
926 
WHUS72 KILM 121457
MWWILM

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WILMINGTON NC
957 AM EST MON DEC 12 2016

AMZ250-252-122200-
/O.EXT.KILM.SC.Y.0052.000000T0000Z-161212T2200Z/
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-
COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT
20 NM-
957 AM EST MON DEC 12 2016

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 5 PM EST THIS
AFTERNOON...

* WINDS...SOUTHWEST 10 TO 20 KT WITH GUSTS UP TO 25 KT.

* SEAS...3 TO 6 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
AND OR SEA OF 6 FT OR GREATER ARE EXPECTED TO PRODUCE HAZARDOUS
WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS,
ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID
NAVIGATING IN THESE CONDITIONS.

&&

$$

17
604 
WHUS72 KILM 122053
MWWILM

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WILMINGTON NC
353 PM EST MON DEC 12 2016

AMZ250-252-130000-
/O.EXT.KILM.SC.Y.0052.000000T0000Z-161213T0000Z/
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-
COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT
20 NM-
353 PM EST MON DEC 12 2016

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 7 PM EST THIS
EVENING...

* WINDS...SOUTHWEST 15 TO 20 KT BECOMING WEST 10 TO 15 KT.

* SEAS...3 TO 6 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
AND OR SEA OF 6 FT OR GREATER ARE EXPECTED TO PRODUCE HAZARDOUS
WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS,
ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID
NAVIGATING IN THESE CONDITIONS.

&&

$$

17
551 
WHUS72 KILM 122352
MWWILM

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WILMINGTON NC
652 PM EST MON DEC 12 2016

AMZ250-252-130100-
/O.EXP.KILM.SC.Y.0052.000000T0000Z-161213T0000Z/
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-
COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT
20 NM-
652 PM EST MON DEC 12 2016

...SMALL CRAFT ADVISORY WILL EXPIRE AT 7 PM EST THIS EVENING...

$$

9

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this small craft advisory went out at Dec 11, 6:47 AM EST, 2 hours 41 minutes earlier.

Area forecast discussion, Dec 11, 6:47 AM EST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
647 AM EST Sun Dec 11 2016

.SYNOPSIS...
A coastal trough/warm front will push inland and north Sunday
night as high pressure moves farther off shore, producing a
warming trend. A cold front will drop into the area Monday
night and possible stall in the vicinity through Tuesday before
a stronger cold front moves through Wednesday night. As a
result, a chance of rain can be expected Sunday through
Wednesday with colder temperatures returning Thursday and
Friday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 3 AM Sunday...Temperatures at or below freezing early this
morning throughout the CWA and are in fact lower in many places than
they were at this time last night. An anticipated coastal trough is
slowly forming and seems to have arrested temperature falls along
the coast. Otherwise we are seeing nearly ideal radiational cooling
conditions.

The cold and dry Arctic high now centered over south-central
Virginia will shift offshore today as a cold front approaches from
the west and the aforementioned coastal trough further develops and
moves towards the west. Onshore flow and pre-frontal WAA will bring
a warming trend today, with temperatures rising back above normal by
tonight. Precip chances and cloud cover will gradually increase as
the front and coastal trough converge upon the forecast area. Best
chances for showers will be tonight along the coast. A consensus of
guidance gives us highs today in the 50s, with overnight lows
ranging from the low 40s well inland to the mid 50s along the
coast.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
As of 300 AM Sunday....Maintaining chance pops through the
short term as a series of systems impinge upon the eastern
Carolinas. A cold front will merge with a coastal trough and
then move offshore on Monday afternoon. The front may waver just
offshore for the remainder of the short term as a series of
weak frontal waves traverse the boundry. This will make precip
timing tricky, but it seems clear that the best chances for rain
showers will persist closest to the coast. Well above-normal
temperatures on Monday will give way to more seasonable numbers
on Tuesday as a cold surge follows Mondays FROPA.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
AS OF 300 AM Sunday...A very broad trough over the upper mid
west will move eastward pushing a cold front through Wed night
into early Thurs scouring out any lingering moisture as it
ushers in colder and drier air into the Carolinas. Pcp water
values up near 1.3 inches on Wed will drop to less than a
quarter of an inch on Thurs in deep NW flow as high pressure
builds in behind front. Temps up near 60 will drop back down
below normal with readings below 50 in most places Thurs and Fri
and overnight lows down in the 20s once again Fri and Sat
morning. By Sat aftn the high will shift off shore and a warmer
and moister return flow will push temps back up toward normal
and bring increasing clouds and chances of rain through the
second half of the weekend.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
As of 12Z...VFR this morning into the afternoon. NE winds this
morning will veer to the E by mid-morning, then SE by evening.
Stratocumulus will spread across the terminals today with periods of
low VFR cigs 3-5k.

There will be an increase in the chance of MVFR cigs/MVFR vsbys in
-RA late this afternoon inland terminals and this evening at the
coastal terminals. This is due to a coastal trough, and a warm front
approaching from the S. The warm front will move through the
terminals overnight. Warm air moving over cold moist soils should
result in fog development. Confidence of the extent of the fog is
low attm, but fairly confidence either IFR vsbys or LIFR cigs will
occur.

Extended Outlook...IFR/LIFR Mon morning improving to VFR.
Periods of MVFR/-RA Mon night through Wednesday with IFR most
likely during the morning hours. VFR Thursday.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 300 AM Sunday...High pressure centered over south-central
Virginia this morning will move swiftly ENE today and tonight
over the Atlantic while during the daylight hours a coastal
trough strengthens as it moves slowly towards shore. This will
bring East winds of around 10 kts today with seas of 2 ft. A
tightening gradient in advance of the next frontal system will
bring increasing southerly winds with seas building to 3 to 5
ft. Exercise Caution headlines may be required for the overnight
period.

SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
As of 300 AM Sunday...Chance of showers will persist through
the short term as a series of frontal systems impinge upon the
waters. As these systems will not be particularly strong, do not
expect any flags during this period.

LONG TERM /WEDNESDAY THROUGH THURSDAY/...
As of 300 AM Sunday...Weak low pressure will develop along
lingering front producing unsettled weather with variable winds
less than 15 kts. A strong cold front will push through Wed
night with a deep cold and dry NW flow through Thurs. The very
dry and cold air rushing over the relatively warmer waters will
keep marine layer well mixed with gusty NW to N winds up to 25
kts through Thurs into Fri. Seas 2 to 4 ft on Wed will increase
up to 3 to 5 ft Wed night into Thurs.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

NEAR TERM...REK
SHORT TERM...REK
LONG TERM...RGZ
AVIATION...MRR
Hazardous weather outlook, Dec 11, 3:16 AM EST, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
316 AM EST SUN DEC 11 2016

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-120830-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER-
INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK-
COASTAL BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-COASTAL HORRY-INLAND GEORGETOWN-
COASTAL GEORGETOWN-
316 AM EST SUN DEC 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-120830-
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-
COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT
20 NM-
COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT
20 NM-
316 AM EST SUN DEC 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Small Craft Advisories in North Carolina, 2016Every small craft advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.